A new UK study suggests that at high doses the drug verapamil can cause heart problems. The researchers recommend all patients being treated with the drug for cluster headaches should have frequent electrocardiograms (EKGs) to check for irregular hearbeats.

The study is published in the August 14, 2007, issue of Neurology, the journal of the American Academy of Neurology and is the work of researchers from the Headache Group , Institute of Neurology, The National Hospital for Neurology and Neurosurgery, London, UK.

Study author Dr Peter Goadsby, of the National Hospital for Neurology and Neurosurgery in London, and of the University of California, who is also a member of the American Academy of Neurology, said that:

"The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem."

Cluster headache, also called suicide headache because of its severity or alarm clock headache because of its timing, is a rare condition occurring in about 0.1 per cent of the population and more commonly in men.

People who get cluster headaches and migraines say the pain of cluster headaches is much stronger and has a distinctly different quality. It feels like being stabbed in the eye over and over again with a sharp object or a hot poker, and the pain is often on one side near one eye or one temple. The pain then radiates to the upper teeth, jaw and neck.

Sixty per cent of patients report headaches on the right side while others say it moves from one side to the other or occurs randomly on one side or the other in different attacks.

The headaches are usually cyclical, with frequent attacks happening over a week or several months followed by a period of no attacks.

Verapamil (brand names include Isoptin, Verelan, Calan, and Bosoptin) is an "L type calcium channel blocker" and is used to treat a range of symptoms including high blood pressure and angina, as well as irregular heart beat and cluster headaches.

Known side effects of taking verapamil are atrioventricular block and bradycardia, both conditions that are symptomatic of something going wrong with the electrical system of the heart that controls the heart beat.

Goadsby and colleagues wanted to find out more about how often symptoms of arrythmia or irregular heart beat arose in people taking high doses of verapamil for cluster headache.

The study involved a total of 369 patients with cluster headache. 217 of them (175 were male) took verapamil, starting at a dose of 140 mg a day, and increasing by 80 mg every 2 weeks. This continued until either the headaches stopped or side effects emerged, or the dose went to a maximum of 960 mg a day. In the case of one patient the dose went up to 1,200 mg a day.

80 of the patients (41 per cent) on verapamil had no EKGs, while 108 had regular EKGs in the hospital in London and another 20 had them done elsewhere. The researchers followed the 108 who had their EKGs in the hospital where they could access their records.

The results showed that of the 108 patients whose EKGs could be monitored:
  • 21 patients (19 per cent) had arrhythmias (irregular heart beat).
  • 13 patients (12 per cent) had first degree heart block at 240 to 960 mg a day, with one patient needing to have a permanent pacemaker fitted.
  • 4 patients had junctional rhythm.
  • 1 patients had second degree heart block.
  • 4 patients had right bundle heart block.
  • Bradycardia (heart rate below 60 beats per minute) occurred in 39 (36 per cent) patients, but verapamil was stopped in only 4 patients.
The authors concluded that:

"We therefore strongly recommend EKG monitoring in all patients with cluster headache on verapamil, to observe for the potential development of atrioventricular block and symptomatic bradycardia."

Goadsby commented on the fact that over 40 per cent of the people originally enrolled in the study did not have EKGs to monitor their hearts:

"Many of them said either they or their local services were reluctant to undertake such frequent tests, or they were not aware of the need for the heart monitoring."

"Since this drug is relatively new for use in cluster headaches, it's possible that some health care providers are not aware of the problems that can come with its use," he added.

"Electrocardiographic abnormalities in patients with cluster headache on verapamil therapy."
Anna S. Cohen, Manjit S. Matharu, and Peter J. Goadsby.
Neurology 2007 69: 668-675.

Click here for Abstract.

Click here for an article on the Management of Cluster Headache (American Family Physician).

Click here for International Headache Society.

Written by: Catharine Paddock